Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Norman, OK

May 7, 2003Cotton County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 7, 2003, 11:45 PM CDT for Cotton County, Stephens County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 11:45 PM CDT (04:45 UTC)
Expired
May 8, 2003, 12:30 AM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Cotton County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 68 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 080445
SVROKC
OKC033-137-080530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1144 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1230 AM CDT

* AT 1144 PM CDT...DOPPLER RADAR DETECTED A LARGE SEVERE 
THUNDERSTORM 5 MILES WEST OF WALTERS...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE COMANCHE...CORUM...DUNCAN...EMPIRE
  CITY AND WALTERS

HAIL UP TO THE SIZE OF TENNIS BALLS AND WINDS TO 70 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

ANOTHER SEVERE STORM...WITH ONE INCH DIAMETER HAIL...WAS JUST EAST 
OF WALTERS...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3441 9859 3430 9853 3430 9772 3456 9775

$$
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:45 PM CDT, 3 hours earlier.

Area forecast discussion, May 7, 8:45 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT WED MAY 7 2003

MADE SOME MINOR CHANGES BASED ON LATEST RADAR AND SATELITE TRENDS
WITH PRECIP AND CLOUD COVER. WILL LIKELY SEE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS CONT FOR A COUPLE OF MORE HOURS ACROSS SW
ZONES WITH GRADUAL DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF
HEATING. ATTENTION THEN TURNS TO WAA DEVELOPING NORTH OF WARM FRONT
ACROSS CENTRAL INTO NE OKLAHOMA AFTER MIDNIGHT. LOW LEVELS HAVE SOME
WORK TO DO WITH 00Z SOUNDING SHOWING STRONG CAPPING INVERSION TO
OVERCOME HERE IN CENTRAL OK. WINDOW OF OPPORTUNITY MAY BE SMALL HERE
ACROSS CENTRAL SECTIONS WITH CHANCES LINGERING TOWARD MORNING IN THE
NORTH AND NE. NO CHANGES PAST FIRST PERIOD. UPDATES OUT SHORTLY.

30

---------------------------------------------

353 PM CDT WED MAY 7 2003

REPEATED VISITS BY WAVES IN THE GENERALLY WEST-SOUTHWESTERLY UPPER
FLOW WILL KEEP CHANCES OF SHOWERS AND STORMS IN OUR FORECAST FOR THE
MAJORITY OF THE NEXT 7 DAYS.  IT APPEARS THAT THE MAIN HIGHLIGHTS
FOR SEVERE WEATHER WILL BE TONIGHT... THURSDAY... FRIDAY...
SATURDAY... AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY.  SUNDAY AND
MONDAY LOOK FAIRLY QUIET AT THIS POINT.

HAVE MADE SOME SIGNIFICANT CHANGES TO THE TEMPERATURE FORECASTS FOR
THE WEEKEND AND EARLY NEXT WEEK.  GENERALLY LOWERED HIGHS ABOUT 5 TO
10 DEGREES AND MADE SIMILAR... ALTHOUGH NOT QUITE AS ABRUPT...
CHANGES TO LOW TEMPERATURES.  BETWEEN THE EXPECTED FRONTAL PASSAGE
AND CLOUD COVER... DAYTIME HIGHS WILL BE HARD PRESSED TO GET MUCH
ABOVE THE NEW MRF GUIDANCE.

ALSO MODIFIED POPS SOMEWHAT.  IN HOPES THAT THE MODEL FORECAST OF
FULL-SCALE FRONTAL PASSAGE WILL ACTUALLY OCCUR... HAVE
LOWERED/REMOVED POPS SUNDAY.  OBVIOUSLY... IF THE FRONT FAILS TO
MAKE IT AS FAR AS THE GFS SHOWS... THE FORECAST WILL NEED TO BE PUT
BACK THE WAY IT WAS.

OKC   71   87   62   88  / 50   30   30   10
HBR   66   88   57   89  / 30   20   20   10
SPS   70   91   63   93  / 30   20   20   10
GAG   57   85   51   86  / 40   10   10    0
PNC   69   85   59   86  / 50   40   30   10
DUA   73   89   70   91  / 30   40   30   20

FORECAST ID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 7, 5:00 PM CDT, 6 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 4 AM.

IMPACTS...
THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL...POSSIBLY
UP TO AROUND BASEBALL SIZE AND DAMAGING STRAIGHT-LINE WINDS TO 70
MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATES THROUGHOUT THE DAY...AND PLAN
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.

DISCUSSION...
A WARM FRONT LOCATED ALONG THE RED RIVER NORTHWEST ACROSS THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE SLOWLY NORTH INTO SOUTHERN OKLAHOMA
THIS EVENING. A DRY LINE IS ALSO TAKING SHAPE LATE THIS AFTERNOON
ACROSS WEST TEXAS...FROM NEAR AMARILLO SOUTH TO LUBBOCK AND WEST OF
MIDLAND. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRY LINE LATE THIS AFTERNOON ACROSS PORTIONS OF WEST
TEXAS. THESE STORMS WILL THEN MOVE NORTHEAST TOWARD WESTERN PORTIONS
OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING. FAVORABLE WIND
FIELDS AND A VERY UNSTABLE AIRMASS TO THE EAST OF THE DRY LINE WILL
ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE...WITH
SUPERCELL THUNDERSTORMS POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG AND TO
THE NORTH OF THE WARM FRONT THIS EVENING ACROSS SOUTHERN INTO
CENTRAL OKLAHOMA. IF THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY...
HIGH INSTABILITY AND MODERATE WIND SHEAR WILL ALLOW THESE
THUNDERSTORMS TO BECOME SEVERE.

THE ACTIVITY IS EXPECTED TO MOVE NORTH AND NORTHEAST INTO NORTHERN
OKLAHOMA AND EVENTUALLY NORTH AND EAST OF OKLAHOMA BY EARLY THURSDAY
MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE ACTIVE SPRING WEATHER PATTERN WILL RESULT IN CONTINUED CHANCES
OF SEVERE THUNDERSTORMS NEARLY EVERY DAY THROUGH SATURDAY. GREATER
CHANCES OF SEVERE WEATHER WILL BE ACROSS EASTERN OKLAHOMA FOR THE
MOST PART...WITH LESSER CHANCES ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE POTENTIAL WILL EXIST FOR SIGNIFICANT SEVERE WEATHER
OUTBREAKS IN PARTS OF THE CENTRAL UNITED STATES AGAIN ON THURSDAY
AND AGAIN SATURDAY...PERHAPS INCLUDING EASTERN PARTS OF THE NORMAN
COUNTY WARNING AREA. SEVERE WEATHER IS ALSO POSSIBLE NEXT TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS... ESPECIALLY IN THE EASTERN HALF OF
OKLAHOMA...SHOULD STAY TUNED FOR UPDATED WEATHER INFORMATION
THROUGHOUT THE WEEK

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30/11

In the hours before

Special weather statement, May 7, 10:57 PM CDT, 48 minutes before
OKZ022-035-080415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1057 PM CDT WED MAY 7 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF SENTINEL AT 1057
PM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN KIOWA AND WASHITA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Local storm report, May 7, 10:59 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT WED MAY 07 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    1 S CARTER                OK   1.75 INCH HAIL
05/07/03   BECKHAM                        REPORTED BY COUNTY EM
Local storm report, May 7, 11:02 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1102 PM CDT WED MAY 07 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    FREDERICK                 OK   1.00 INCH HAIL
05/07/03   TILLMAN                        REPORTED BY SPOTTER
Local storm report, May 7, 11:25 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED MAY 07 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1124 PM    DILL CITY                 OK   .75 INCH HAIL
05/07/03   WASHITA                        REPORTED BY AMATEUR
                                          RADIO SPOTTER

KT
Local storm report, May 7, 11:26 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1126 PM CDT WED MAY 07 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1126 PM    SENTINEL                  OK   1.75 INCH HAIL
05/07/03   WASHITA                        REPORTED BY AMATEUR
                                          RADIO SPOTTER

KT
Local storm report, May 7, 11:35 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT WED MAY 07 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    WALTERS                   OK   .88 INCH HAIL
05/07/03   COTTON                         REPORTED BY WALTERS FIRE
                                          DEPARTMENT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:49 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon41 min
May 7, 10:10 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman50 min
May 7, 10:22 PM CDTTornado WarningOUNTillman23 min
May 7, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer48 min
May 7, 10:43 PM CDTTornado WarningOUNTillman47 min
May 7, 11:02 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton43 min
May 7, 11:04 PM CDTSevere Thunderstorm WarningOUNWashita41 min
May 7, 11:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 7, 11:59 PM CDTTornado WarningOUNCotton31 min
May 8, 12:14 AM CDTSevere Thunderstorm WarningOUNWoodward46 min
May 8, 12:26 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita34 min
May 8, 12:29 AM CDTSevere Thunderstorm WarningOUNStephens46 min
May 8, 12:37 AM CDTSevere Thunderstorm WarningOUNJefferson23 min
May 8, 12:59 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady46 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward44 min
May 8, 1:02 AM CDTSevere Thunderstorm WarningOUNJefferson43 min
May 8, 1:12 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min
May 8, 1:16 AM CDTTornado WarningOUNJefferson29 min
May 8, 1:20 AM CDTTornado WarningOUNStephens25 min
May 8, 1:31 AM CDTTornado WarningOUNCarter, Garvin, Murray44 min
May 8, 1:46 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma44 min
May 8, 2:06 AM CDTTornado WarningOUNCarter, Love39 min
May 8, 2:11 AM CDTSevere Thunderstorm WarningOUNGarvin49 min
May 8, 2:42 AM CDTTornado WarningOUNCarter, Love, Marshall33 min
May 8, 2:44 AM CDTSevere Thunderstorm WarningOUNPontotoc31 min
May 8, 2:59 AM CDTSevere Thunderstorm WarningOUNCoal31 min
May 8, 3:12 AM CDTTornado WarningOUNMarshall48 min
May 8, 3:26 AM CDTSevere Thunderstorm WarningOUNJohnston49 min
May 8, 3:34 AM CDTTornado WarningOUNBryan, Johnston26 min
May 8, 3:59 AM CDTTornado WarningOUNAtoka, Johnston46 min
May 8, 4:10 PM CDTSevere Thunderstorm WarningOUNGrady50 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
May 8, 4:32 PM CDTTornado WarningOUNGrady43 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
May 8, 4:49 PM CDTTornado Warning EmergencyOUNCleveland, McClain, Oklahoma56 min
May 8, 5:31 PM CDTTornado WarningOUNLincoln, Pottawatomie59 min
May 8, 5:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble43 min
May 8, 5:44 PM CDTTornado WarningOUNOklahoma31 min
May 8, 5:51 PM CDTSevere Thunderstorm WarningOUNKay39 min
May 8, 5:55 PM CDTTornado WarningOUNNoble50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.